Q. Is it possible that NSAIDs can make you spacey and anxious? My doctor recommended ibuprofen for a bad back and knee. I think this drug makes me jittery. When I complained about nervousness, he prescribed alprazolam which I have been taking every day for several months.
A different doctor told me to stop alprazolam because I could get addicted. This is the fourth day without it and I don’t like the way I feel. Even my handwriting is affected. Please send me some information about these drugs.

A. Pain relievers like ibuprofen, naproxen or diclofenac may make some folks anxious or drowsy or affect concentration.
A few years ago we heard from a nurse who complained that NSAIDs made her confused and affected her memory. She worried that she was developing early-onset Alzheimer’s disease. When she discontinued the NSAID her mental acuity returned.
Most people focus on the digestive-tract irritation of NSAIDs because such drugs are notorious for causing heartburn or even ulcers. What is often forgotten is that there are many other possible complications including ringing in the ears (tinnitus), high blood pressure, dizziness, headache, flatulence, and nausea.
The doctor is correct that long-term use of anti-anxiety drugs like alprazolam, diazepam or lorazepam can cause dependency. But suggesting that you stop cold turkey might be considered irresponsible. Withdrawal symptoms such as exaggerated anxiety, lightheadedness, agitation and difficulty concentrating can be extremely distressing.
Ask your doctor to help you reduce the dose of the medicine gradually. To give you more information about NSAIDs and nervousness as well as withdrawal from anti-anxiety drugs, we are sending you our Guide to Psychological Side Effects. Download it for FREE in our People’s Pharmacy Store.
You might also find that a non-drug pain reliever works better with fewer complications. We would suggest the following for your bad back and knee:
• Boswellia
• Certo & grape juice
• Cherry juice
• Turmeric (curcumin)
• Fish oil
• Gin-soaked raisins
• Honey & vinegar
• Pineapple juice (bromelain)
• Vitamin D

You can find details in our book, The People’s Pharmacy Quick & Handy Home Remedies. There is a special discount still in effect but just till the end of the month. If you put JUNENEWS into the discount code you get 15% off anything in our store.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. DianeP
    Reply

    What I don’t understand is why no one uses Aspirin any more. i realize some people cannot tolerate it because of gastric distress, but for someone who is not bothered in the tummy by aspirin, it is one of the best pain relievers. The reason being it is a great anti-inflammatory. Inflammation is the cause of pain in many instances. Aspirin is also great for keeping the blood just thin enough to help the heart arteries function more efficiently.
    A baby aspirin daily is recommended for heart problems. One regular ASA, 325 milligrams, keeps arthritis down for me. I like it because it comes from a plant, has noting added to it, has few side effects and is inexpensive. Be sure to buy real aspirin. So many things made abroad are not what they claim to be. Tylenol is much harder on kidneys and Ibprophen has too many chemicals making for more side effects.

  2. DH
    Reply

    This is just my opinion, not based on fact, but before I realized I was allergic to NSAID, I had strange feelings when I took them, specially Ibuprofen, and wondered if that was the early stages of finally doing the hives, the rash, the blocked sinus passages, etc, etc.
    I would get off of them quick.! I find Tylenol or sponsored brand is all I can take.

  3. Jim F.
    Reply

    Ibuprofen, ketoprofen, Naproxsyn all make me extremely jittery. I have trouble sleeping and concentrating. They also make me very cranky. I just cannot take them. In contrast Tylenol makes me sleepy! I’ve told a few MD’s this and they look at you in disbelief. I tend to be sensitive to all med’s so have to be very careful about dosage. Fortunately I have a great doc now who is a great listener and patient advocate to help me with these decisions.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.